Rhode Island, 2012

High Wind in Rhode Island, December 21, 2012

December 21, 2012 · NWS BOX · 2 events in 2 counties and zones

A strong low level jet (65-75 kt) coupled with strong pressure falls produced gusty winds, some of which reached high wind criteria. With trees already defoliated, damage was fairly minimal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet (65-75 kt) coupled with strong pressure falls produced gusty winds, some of which reached high wind criteria. With trees already defoliated, damage was fairly minimal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 21, 10:10 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 21, 10:10 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1010 AM EST FRI DEC 21 2012

.SYNOPSIS...
LOW PRESSURE AND ITS ATTENDING OCCLUDED FRONT WILL BRING A
PERIOD OF HEAVY RAIN AND STRONG WINDS TO THE REGION TODAY. COLDER
TEMPS WILL FOLLOW FOR THE WEEKEND INTO EARLY NEXT WEEK. A WEAK
STORM COULD BRING SOME SNOW AND/OR RAIN ON CHRISTMAS DAY. A
STRONGER STORM MAY AFFECT NEW ENGLAND LATE WED INTO THU.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1010 AM UPDATE...

RAINFALL/FLOOD POTENTIAL...
MODERATE TO OCCASIONALLY HEAVY RAIN WAS WORKING THROUGH SOUTHERN NEW
ENGLAND LATE THIS MORNING.  SO FAR THERE HAS BEEN NO THUNDER...AND
WITH MARGINAL INDICES OPTED TO LEAVE OUT OF THE FORECAST AT THIS
POINT BUT WILL CONTINUE TO MONITOR.  EXPECTED RAINFALL IS 0.5" TO 1"
WITH ISOLD AMOUNTS UP TO 1.5" POSSIBLE ACROSS FAR W ZONES.
TYPICAL MINOR URBAN/POOR DRAINAGE STREET FLOODING MAY OCCUR...BUT
GIVEN PROGRESSIVE NATURE OF THE ACTIVITY NO MAJOR
PROBLEMS ARE EXPECTED. THE STEADY RAIN WILL BE COMING TO AN END
ACROSS MUCH OF THE INTERIOR BETWEEN NOON AND 2 PM...AND BETWEEN 2
AND 4 PM ALONG THE COASTAL PLAIN.  MAY SEE A FEW SPOT SHOWERS AFTER
THAT TIME...BUT THAT IS ABOUT IT.

HIGH WIND THREAT...
PLANNING TO CONTINUE WIND ADVISORIES THROUGH MID AFTERNOON ACROSS
MOST LOCATIONS.  THERE IS A FAIRLY STRONG LOW LEVEL JET...BUT ITS OF
A SOUTHEAST TRAJECTORY WHICH OFTEN STRUGGLE TO MIX DOWN.  STILL
EXPECT WIND GUSTS OF 40 TO 50 MPH OVER MUCH OF THE REGION AND
PERHAPS A BIT STRONGER ACROSS A FEW LOCATIONS...SO WIND ADVISORIES
ARE CERTAINLY WARRANTED.  PERHAPS A BETTER CHANCE FOR LOCALIZED
STRONGER WINDS IF WERE ABLE TO DEVELOP A FINE LINE.  THERE ARE SOME
INDICATIONS OF THIS TRYING TO FORM NEAR AND SOUTH OF LONG
ISLAND...BUT UNCERTAIN HOW IT WILL MAINTAIN ITSELF OR MAKE IT INTO
OUR REGION.  WE DID CONTINUE HIGH WIND WARNING FOR
CAPE/ISLANDS...ALTHOUGH ITS MARGINAL.  JUST NOT SURE HOW MUCH WILL
BE ABLE TO MIX DOWN GIVEN THE INVERSION...BUT SHOULD SEE AT LEAST
ADVISORY CRITERIA.

WIND THREAT SHOULD COME TO AN END FROM WEST TO EAST BETWEEN 1 AND 3
PM...AS WINDS SHIFT TO THE SOUTHWEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
MID LEVEL LOW MOVES INTO CENTRAL AND NORTHERN NEW ENG TONIGHT WITH
A STRONG SHORTWAVE ROTATING INTO THE REGION TOWARD MIDNIGHT. AS A
RESULT WE EXPECT SCT SNOW/RAIN SHOWERS TO REDEVELOP. BL TEMPS WILL
BE MARGINAL NEAR THE COAST WHERE ANY PRECIP MAY BE IN THE FORM OF
RAIN...BUT EXPECT MOSTLY SNOW SHOWERS ELSEWHERE. CANT RULE OUT
MINOR ACCUM IN THE HIGHER TERRAIN.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...
  * ARCTIC AIR MOVES IN BEHIND THE LOW PRES THROUGH THE WEEKEND
  * WEAK LOW PRES MAY BRING LIGHT SNOW ON CHRISTMAS DAY
  * STRONG STORM POSSIBLE WED NIGHT INTO THU

OVERVIEW AND MODEL PREFERENCES...
21/00Z MODEL GUIDANCE SUITE CONTINUES TO SHOW DECENT SYNOPTIC
SCALE AGREEMENT THROUGH THE EARLY PORTION OF THE LONG TERM BUT ARE
STRUGGLING WITH TWO DIFFERENT SYSTEMS AFFECTING THE MID AND LONG
TERM SENSIBLE WX DETAILS. ECMWF HAS COME IN LINE WITH GFS/NAM
TIMING FOR THE LOW PRES THIS WEEKEND EXITING INTO THE
MARITIMES...SO WILL CONTINUE TO BASELINE FORECAST USING GFS AS IT
HAS SHOWN MORE CONSISTENCY. THE DISAGREEMENTS BEGIN REGARDING
WITH THE E CANADA FLOW PATTERN FOR THE CHRISTMAS EVE/DAY SYSTEM. A
SPAGHETTI PLOT OF OPERATIONAL LONG RANGE GUIDANCE AND ENSEMBLES
AT H5 ARE ALL OVER THE PLACE WITH THE NRN NEW ENGLAND E CANADA
FLOW PATTERN...SO STILL NOT A LOT OF CONFIDENCE IN WHETHER OR NOT
HIGH PRES TO THE N WILL SUPPRESS LIGHT SNOW FOR CHRISTMAS EVE TO
THE S. THE LATEST ECMWF IS CLOSER TO THE SOLUTION SUGGESTED BY THE
GFS AND A FEW GEFS MEMBERS. WILL LEAN ON HPC AS FOR NOW GIVEN THE
DIFFERENCES AND ISSUES WITH UPPER LVL FLOW PATTERN. IN REGARDS TO
THE MID WEEK SYSTEM NEXT WEEK...GUIDANCE IS ACTUALLY IN DECENT
AGREEMENT WITH THE DEEPENING/SHARPENING WAVE MOVING E FROM THE
ROCKIES AGAIN...BUT GENERATE VERY DIFFERENT SFC CYCLONES. ECMWF
CONTINUES TO BE SIMILAR TO THE SYSTEM FOR TODAY AND THE WEEKEND
WHILE GFS PUSHES THE LOW NEAR THE 40/70 BENCHMARK. HPC LEANS
TOWARD THE ECENS THIS STRETCH...WHICH IS COOLER THAN THE
OPERATIONAL ECMWF...BUT WARMER THAN THE GFS...SO GIVEN THIS IS A
GOOD COMPROMISE...WILL CONTINUE TO USE IT FOR THE MID-LATE WEEK
SYSTEM.

DETAILS...

SAT INTO MON...
SLOW MOVING CUTOFF LOW PRES AND ITS WEAKENING SFC LOW WILL
GRADUALLY BE SHIFTING INTO THE MARITIMES THROUGH THE PERIOD. THIS
WILL ALLOW A MUCH COLDER AIRMASS TO MOVE IN WITH H92 TEMPS
AVERAGING THE -5C TO -8C RANGE. THEREFORE...WITH SOME REMNANT
ENERGY WRAPPING AROUND AND LOW LVL MOISTURE WRAPPING AROUND THE
LOW SAT...A FEW SNOW SHOWERS ARE LIKELY WHICH GIVEN COOLER SFC
TEMPS MAY ACCUMULATE IN SPOTS. GENERALLY AN INCH OR LESS
ACCUMULATION IS EXPECTED AT ANY GIVEN LOCATION. WITH DRY/COLD
AIRMASS SHIFTING INTO THE REGION...SUN AND MON ARE EXPECTED TO BE
MOSTLY DRY...BUT ON THE COLDER SIDE OF SEASONABLE FOR
TEMPERATURES.

MON NIGHT INTO TUE NIGHT...
GIVEN THE UNCERTAINTY HERE...THERE ARE STILL SOME QUESTIONS TO BE
ANSWERED REGARDING WEAK LOW PRES PASSING TO THE S OF SRN NEW
ENGLAND. SOUNDINGS AND DIVERGENCE FIELDS SHOW A WEAK TROWAL
WRAPPING TO THE N WITH TEMP PROFILES COOL ENOUGH FOR SNOW RIGHT TO
THE S COAST. GIVEN THE UNCERTAINTY HOWEVER...THERE COULD BE A
SHARP CUTOFF BETWEEN THOSE THAT SEE SOME OF THE WHITE FOR
CHRISTMAS AND THOSE THAT DON/T AND IT IS STILL POSSIBLE IT MAY BE
DRY ACROSS THE BOARD WITH STRONG HIGH PRES TO THE N. THE HPC STILL
FAVORS AREAS S OF THE MASS PIKE...SO WILL CONTINUE WITH THIS
SUGGESTION FOR THIS FORECAST UPDATE.

WED AND THU...
A MUCH MORE DYNAMIC SYSTEM WILL APPROACH FOR THE MID TO LATE WEEK
TIMEFRAME. GIVEN THE WIDE ENVELOPE OF SOLUTIONS FOR THIS WHICH
WILL HAVE SIGNIFICANT DIFFERENCES IN SENSIBLE WX DETAILS /GUIDANCE
RANGES FROM AN ALL RAIN TO AN ALL SNOW EVENT/. WILL TREND TOWARD
HPC WHICH IS AN ECENS BASES SOLUTION AT THIS TIME. THIS
COMPROMISES WITH SOME SNOW TO THE N AND RAIN IN THE S.
HOWEVER...NEITHER ALL SNOW OR ALL RAIN SOLUTIONS CAN/T BE RULED
OUT AND WILL HAVE TO BE MONITORED ESPECIALLY ONCE THE WAVE ITS
ASSOCIATED WITH CAN BE SAMPLED OVER LAND OBSERVING SITES.

FRI...
MODEL GUIDANCE DOES SUGGEST THAT IN ANY CASE...COOL HIGH PRES
WILL BE BUILDING IN TOWARD THE END OF THE WEEK...SO WILL LEAN
GUIDANCE IN THIS SOLUTION FOR THE EXTENDED PERIOD.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...

SHORT TERM...HIGH CONFIDENCE.

LOW END MVFR TO IFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON.
WINDS WILL BE STRONG TODAY OUT OF THE SE...GUSTS 30-40 IN THE
INTERIOR WITH NEAR COASTAL TERMINALS SEEING 40-50 KT GUSTS AT TIMES.
WINDS RAPIDLY SHIFT TO THE SW AFTER RAIN MOVES OUT.  RAIN ENDS
BETWEEN NOON AND 2 PM ACROSS THE INTERIOR...AND BETWEEN 2 AND 4 PM
ON THE COASTAL PLAIN.

KBOS TAF...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN EXACT
TIMING IN TAFS.

KBDL TAF...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN EXACT
TIMING.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY INTO SATURDAY NIGHT...MODERATE CONFIDENCE.
MAINLY VFR. HOWEVER...OCCASIONAL RAIN AND SNOW SHOWERS COULD
REDUCE BOTH VSBYS AND CIGS TO MVFR. WINDS GUST 30-40 KT OUT OF
THE NW SAT NIGHT.

SUNDAY AND MONDAY...HIGH CONFIDENCE.
VFR.  NW WINDS GUST 20-30 KT THROUGH THE DAY ON SUN.

TUESDAY...MODERATE CONFIDENCE.
MAINLY VFR....BUT LIGHT SNOW IS POSSIBLE EARLY TUESDAY ESPECIALLY
TERMINALS S OF THE MASS PIKE.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH TONIGHT.

A BRIEF PERIOD OF STRONG GALE TO NEAR STORM FORCE SE WIND GUSTS OF
45 TO 50 KT ARE EXPECTED FROM WEST TO EAST 14-20Z. STORM WARNINGS
CONTINUE EXCEPT STRONG GALES FOR NARR BAY AND BOSTON HARBOR.
RAIN...HEAVY AT TIMES IMPROVING FROM WEST TO EAST DURING THE
AFTERNOON.

WINDS WILL DIMINISH WITH THE WIND SHIFT TO SW LATER THIS AFTERNOON
BUT STILL EXPECT WIND GUSTS TO 30 KT TONIGHT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

MODERATE TO HIGH CONFIDENCE THROUGH TUESDAY.

SAT INTO SAT NIGHT...MODERATE CONFIDENCE.
WINDS BRIEFLY DIP TO SMALL CRAFT LEVELS DURING THE DAY
SATURDAY...BUT THEN ONCE WINDS SHIFT TO THE NW EXPECT GALE FORCE
GUSTS TO RETURN ESPECIALLY SAT NIGHT INTO EARLY SUNDAY. SEAS
REMAIN ELEVATED.

SUN INTO MON...HIGH CONFIDENCE.
BOTH WINDS AND SEAS GRADUALLY DIMINISH THROUGH THE PERIOD.
ALTHOUGH EXPECTING SMALL CRAFT WINDS THROUGH SUN NIGHT. BY
MON...SEAS AND WINDS SHOULD DROP BELOW SCA THRESHOLDS.

TUE...MODERATE CONFIDENCE.
WINDS AND SEAS START BELOW SMALL CRAFT THRESHOLDS...BUT MAY SEE
25 KT GUSTS AND SEAS NEAR 5 FT OVER SRN OUTER WATERS BY TUE
AFTERNOON AS A WEAK LOW PRES PASSES S OF THE REGION.

&&

.TIDES/COASTAL FLOODING...
NOT EXPECTING ANY COASTAL FLOODING OR BEACH EROSION AS ASTRO
TIDES ARE VERY LOW.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR MAZ004>007-009-
     011>021-026.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MAZ022>024.
NH...NONE.
RI...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR RIZ008.
     WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR RIZ001>007.
MARINE...STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231>234-250-
     251-254-255.
     GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ230-236.
     STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ235-237-256.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...FRANK/KJC/DOODY
SHORT TERM...KJC
LONG TERM...DOODY
AVIATION...FRANK/KJC/DOODY
MARINE...FRANK/KJC/DOODY
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Dec 21, 8:57 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
857 AM EST FRI DEC 21 2012

MAZ002-003-008-010-NHZ011-012-015-221400-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
EASTERN HAMPSHIRE MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
857 AM EST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ004>007-009-011>021-026-RIZ001>007-221400-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
857 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-221400-
BLOCK ISLAND RI-
857 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-221400-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
857 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

LOCALLY HEAVY RAINFALL TODAY MAY RESULT IN MINOR URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>234-250-251-254-255-221400-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
857 AM EST FRI DEC 21 2012

...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235-237-256-221400-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
857 AM EST FRI DEC 21 2012

...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-221400-
BOSTON HARBOR-NARRAGANSETT BAY-
857 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 21, 8:43 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
843 AM EST FRI DEC 21 2012

CTZ002>004-MAZ003-004-010>012-NHZ011-211545-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...GREENFIELD...ORANGE...BARRE...
FITCHBURG...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...JAFFREY...KEENE
843 AM EST FRI DEC 21 2012

...HEAVY PRECIP WILL CONTINUE THROUGH THE MORNING HOURS...

A LARGE SWATH OF HEAVY PRECIP WILL CONTINUE TO MOVE THROUGH THE
CT VALLEY REGION OVER THE NEXT FEW HOURS. RAINFALL RATES OF UP TO
A HALF OF AN INCH PER HOUR ARE POSSIBLE. THIS AREA OF HEAVY RAIN
WILL ALLOW FOR PONDING ON ROADWAYS AS WELL AS IN AREAS OF POOR
DRAINAGE. DRIVERS ARE URGED TO USE CAUTION WHEN TRAVELING THROUGH
THIS REGION AS POOR VISIBILITIES ARE EXPECTED.

DUNTEN
Local storm report, Dec 21, 11:10 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     NON-TSTM WND DMG REHOBOTH                41.83N  71.27W
12/21/2012                   BRISTOL            MA   AMATEUR RADIO

            TREES DOWN ON WIRES

1044 AM     NON-TSTM WND DMG ACUSHNET                41.69N  70.91W
12/21/2012                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON RTE 24 SOUTH EXIT 9 BLOCKING ROAD

1100 AM     NON-TSTM WND DMG COVENTRY                41.78N  72.30W
12/21/2012                   TOLLAND            CT   AMATEUR RADIO

            WIRES DOWN ON CAPWELL AND WASHINGTON STREETS

&&

WAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Block Island

When
December 21, 12:07 PM EST
Where
Block Island forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

An amateur radio operator recorded a wind gust to 58 mph at their home weather station in New Shoreham. No damage was reported.

High Wind, Bristol

When
December 21, 12:36 PM EST
Where
Bristol forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

An amateur radio operator recorded wind gusts to 64 mph at their home weather station. No damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426598, 426592.